MAUDE Adverse Event Report: MEDTRONIC XOMED INC. MIDAS REX® MOTOR LEGEND EHS STYLUS REFURB; DRILLS, BURRS, TREPHINES & ACCESSORIES (SIMPLE, POWERED)

MEDTRONIC XOMED INC. MIDAS REX® MOTOR LEGEND EHS STYLUS REFURB; DRILLS, BURRS, TREPHINES & ACCESSORIES (SIMPLE, POWERED)
Model Number EM200-R
Medical Device Problem Code Overheating of Device (1437)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/01/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Report confirmed.The device was tested and the temperature rise was measured to be 76.1°f.The rate of temperature rise was above threshold at 10.5°f/sec.Engineering evaluation is pending.This type of failure is associated with (b)(4).The device user manual warnings section includes instructions that heavy side loads and/or long operating times may cause the device to overheat.If the device overheats, discontinue use and rest the device by using it intermittently, or wrap the device in a moist sterile towel.Use of an overheated device may cause injury to the patient or operator.The preventive maintenance/service manual for the legend system specifies service intervals for devices based on the hospital usage level.The maximum specified service interval is 24 months.Device has been in use for approximately 33 months with no record of factory service during this period.We will continue to track and trend this complaint type.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Repair request initiated for device with the report of overheating.It was reported that there was no patient impact and no delay to the procedure.Repair request escalated to a product event based on reason for return.On follow up, it was reported the event date was unknown.The overheating occurred during a spinal surgical procedure.A back up device was used with no delay in the procedure.Patient information was requested, however no information was provided.
 
Additional Manufacturer Narrative
Engineering evaluation was performed.The evidence indicates an electrical issue due to lack of maintenance was the root cause of the failure in the temperature test.The motor was disassembled and investigated to determine the cause of the failure in the temperature test.The disassembled motor parts showed no major damage to components other than minimal debris build up and normal wear and tear.No components were disintegrated, and there was no debris.The front bearing and front bearing holder were intact with no unusual signs of damage.When the front bearing was assembled easily onto the distal end of the drive shaft, the bearing¿s smooth rotation around the drive shaft was reduced minimally.The drive shaft and drive dog appeared to be in normal condition with no scoring marks or unusual signs of damage to the drive shaft.The rear bearing was stuck in the rear bearing holder, most likely due to debris build up.The rear bearing showed minor signs of wear, but was intact.The proximal side of the rear bearing holder had a black substance built up on it.There was some resistance in assembling the rear bearing onto the proximal end of the drive shaft.This was most likely due to debris build up on the drive shaft end or even inside the rear bearing.When rotating the rear bearing on the proximal end of the drive shaft, there was friction that significantly reduced the bearing¿s smooth rotation around the drive shaft.Based on the evidence, the failure in the temperature test was most likely caused by an electrical failure.Although the bearings were worn and experienced some resistance in rotation, this would not have been enough to cause the fast temperature rise (7.3°f/sec) seen in the temperature test.There was no further mechanical evidence to indicate a failure elsewhere.Therefore, the failure was most likely due to an electrical issue.Since the device had been out in the field for 33 months without repair or preventative maintenance, this most likely contributed to the failure.If information is provided in the future, a supplemental report will be issued.

Brand Name
MIDAS REX® MOTOR LEGEND EHS STYLUS REFURB
Common Device Name
DRILLS, BURRS, TREPHINES & ACCESSORIES (SIMPLE, POWERED)
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
MDR Report Key6796011
Report Number1045254-2017-00283
Device Sequence Number103086
Product Code HBE
UDI-Device Identifier00613994422002
UDI-Public00613994422002
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K012457
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 09/08/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberEM200-R
Device Catalogue NumberEM200-R
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/30/2017
Initial Date Received by Manufacturer 07/17/2017
Supplement Date Received by Manufacturer08/17/2017
Initial Report FDA Received Date08/15/2017
Supplement Report FDA Received Date09/08/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1